I have an ex-boyfriend whom I think has had schizophenia or bipolar disorder for the past 3 years. He's not himself. He hears things that only he can hear and sees things that only he see. He lost all his friends because he thinks his friends are all in on getting him.
He sees a doctor, but he's not on any medications. I think that's because he's not telling the doctor the whole story. I feel very bad for him and I feel sorry for his mother. Is there anything I can do to help?
Symptoms of psychosis, including hallucinations (auditory and visual) and delusions (false beliefs) together with social isolation, are often seen in persons with a diagnosis of schizophrenia and sometimes bipolar disorder. Left untreated, these illnesses often lead to tremendous suffering both on the part of the patients and their friends and family.
Antipsychotic medications can often eliminate or at least reduce the severity of such symptoms. For best long term outcome, it is important that effective treatment is provided as soon as possible after the onset. If the doctor your friend currently sees is not a psychiatrist, it would be important for him to receive a full evaluation from a psychiatrist.
However, patients with schizophrenia and bipolar disorder often have limited insight into the nature of their illness and the need for treatment. In this situation, supportive therapy and education about the illness by the treatment providers can be helpful.
Furthermore, those individuals who are closest to the patient – often parents or other close relatives – may be best positioned to help convince the patient to take medication. Unfortunately, this approach does not always work either. Sometimes a patient will only take medication if their condition worsens to the point of requiring hospitalization.
For support, your friend’s mother should consider contacting NAMI (National Alliance on Mental Illness, www.nami.org, helpline 1-800-950-6264). NAMI is a nationwide grassroots organization that provides support for people with mental illness and their family members.